NetCE - Continuing Education Online
Home About NetCE Staff & Faculty  Contact  Us 
Course Case Studies

Course Case Studies

  
Read course content

Course # 34021 • Analgesic Overdose

CASE STUDY 1

A woman, 44 years of age, presents to the emergency department stating that she took an overdose of acetaminophen "some time yesterday" while also consuming large quantities of alcohol. The patient has a past medical history of alcohol abuse and hypertension. Her vital signs are normal, and except for nausea and abdominal pain, which she describes as mild, the exam is normal. The patient cannot remember how much acetaminophen she took or when she took it, but a family member believes the ingestion occurred between 16 and 24 hours ago. No medical records are available. The laboratory results are:

  • AST: 101 IU/L

  • ALT: 142 IU/L

  • BUN: 9 mg/dL

  • Creatinine: 0.8 mg/dL

  • INR: 1.0

  • Serum acetaminophen level: 19 mcg/mL

  • Serum salicylate: Negative

  • Serum ethanol: Negative

Comments and rationale: Treatment with NAC is warranted in this case. The LFTs are above the upper limit of normal, but given the probable time frame of the ingestion, it is early for this finding. The laboratory test results and the patient's physical complaints are non-specific, and both could be caused by her chronic alcohol abuse or the recent binge, though there is no way to determine if that is so. The only unequivocal data is the acetaminophen level and the patient's stated intent. The serum acetaminophen level confirms ingestion, but it cannot be interpreted because the time of ingestion is not known. NAC treatment should be started.

back to top